Virginia, 2018

Flooding in Virginia, April 27, 2018

April 27, 2018 · NWS LWX · 3 events in 1 county or zone

Early morning brief heavy rain up to one inch was enough to cause some minor flooding in Fairfax County, Virginia during the morning commute on April 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Early morning brief heavy rain up to one inch was enough to cause some minor flooding in Fairfax County, Virginia during the morning commute on April 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 27, 2:46 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 27, 2:46 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
346 AM EDT Fri Apr 27 2018

.SYNOPSIS...
Low pressure will pass through the region today. Weak high
pressure will settle overhead tonight before a cold front passes
through late Saturday into Saturday evening. High pressure will
return for Sunday and Monday before moving out into the Atlantic
during the middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Closed off upper-level low pressure along with its associated
surface low is moving into the area early this morning. This
system will pass through the area during the morning hours
before eventually moving off to the north and east this
afternoon. This system has tapped into some southern stream
moisture, and forcing is potent since the system was closed off
before moving into the area. Therefore, a band of moderate rain
associated with this system has moved into the area. There have
even been a few thunderstorms due to elevated instability across
southern Maryland into the Virginia Piedmont.

The moderate rain will continue to pass through the area from
southwest to northeast this morning. In fact, the dry slot has
already moved into central Virginia, so the precipitation will
be short lived before a drying trend takes place. The heaviest
rain should taper off by 6 am for the Washington Metropolitan
area, and a couple hours or so after that for the Baltimore
Metropolitan area and northern Maryland. Plenty of low-level
moisture will linger behind so a few showers are possible behind
the band of rain later this morning, but coverage will be
isolated to scattered.

The low will move away from the area this afternoon, but an
upper-level trough axis will remain overhead. Low clouds will be
trapped underneath the subsidence inversion to start, but drier
air should slowly work its way in allowing for some sunshine as
the afternoon progresses. The sunshine will lead to limited
instability, so a few showers will be around this afternoon.
However, forcing will be very weak and instability will be
limited so shower coverage should remain isolated to scattered,
especially across the Potomac Highlands into central Virginia
and southern Maryland where the low clouds may break faster and
more sunshine may cause a little more instability. Max temps
will be in the mid to upper 60s for most areas.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Weak high pressure will settle overhead tonight, and with the
loss of daytime heating any leftover showers will dissipate this
evening. Light winds and low-level moisture trapped underneath
the nocturnal inversion suggests that some fog is possible
overnight. Min temps should end up in the 40s for most areas due
to a good radiational cooling setup, but warmer in urban areas.

A cold front will approach the area Saturday morning before
passing through Saturday afternoon. A southwest flow ahead of
the boundary will allow for mild conditions Saturday with max
temps in the 70s for most areas. There will be a few showers and
perhaps even an isolated thunderstorm with the frontal passage
Saturday afternoon into Saturday evening. Coverage will be
isolated to scattered for most areas, but will continue with
likely pops across northern and central Maryland into the
Baltimore and Washington Metropolitan areas. The forcing along
the front will be a bit stronger, and there will be some
instability due to more daytime heating before the frontal
passage. Even across these areas, much of the day will actually
be dry. Cold air aloft and an inverted V in the forecast
suggests that gusty winds are possible in any convection along
with small hail. Severe storms are not expected at this time due
to the limited instability.

The cold front will move off to the east Saturday night and high
pressure will build overhead for Sunday through Sunday night.
Cool and dry conditions are expected during this time.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will continue to move into the area Monday in the
wake  of the aforementioned cold front. North to northwesterly
flow will keep temperatures slightly below average, with highs
in the middle to upper 60's. Skies should remain clear though,
so it will be a great start to the work week.

High pressure slowly drifts east and off the North Carolina coast
through Thursday. This will result in strong south to
southwesterly flow throughout the region, resulting in strong
warm air advection. Temperatures in the region will be above
average, with high temperatures in the upper 70's Tuesday,
increasing into the low to middle 80's by Wednesday and
Thursday.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Moderate rain early this morning will diminish by mid-morning
across the terminals. Low clouds will be trapped underneath the
subsidence inversion so MVFR conditions are expected and IFR
conditions are possible. Best chance for IFR conditions will be
between 11 and 16z this morning. Cigs will gradually improve
this afternoon but a shower cannot be ruled out.

Weak high pressure will settle overhead tonight. Some fog is
possible overnight. However, weak dry advection may prevent
widespread fog from developing.

A cold front will pass through Saturday. A few showers and
perhaps an isolated thunderstorm are possible in the
afternoon/early evening. High pressure will return for Saturday
night through Sunday night.

VFR conditions expected through Tuesday, as high pressure
continues to dominate the weather pattern throughout the region.

&&

.MARINE...
Low pressure will pass through the waters this morning. Will
continue with an SCA for the middle portion of the Bay and lower
Tidal Potomac River, but it will be marginal due to a weak
gradient. The gradient will continue to weak today behind the
low. Winds will remain light tonight due to a weak gradient.

A cold front will pass through the waters Saturday afternoon
into Saturday evening. A few showers and perhaps an isolated
thunderstorm are possible with the frontal passage. An inverted
V in the soundings along with cold air aloft suggest that small
hail and locally gusty winds are possible in any convection
Saturday. High pressure will build overhead Saturday night
through Sunday night. A Small Craft Advisory will likely be
needed for portions of the waters during this time.

With high pressure dominating the region, sub-SCA conditions are
likely through the early part of next week.

&&

.HYDROLOGY...
The heaviest rain that has occurred overnight has been across
southern Maryland where Flood guidance is a bit higher. A
soaking rain is expected for most areas with a half to one inch
most likely east of the Blue Ridge and Catoctin Mountains.
Lesser amounts are expected to the west.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for ANZ534-
     537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...CJL
AVIATION...BJL/CJL
MARINE...BJL/CJL
HYDROLOGY...BJL
Hazardous weather outlook, Apr 27, 4:27 AM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
527 AM EDT Fri Apr 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
527 AM EDT Fri Apr 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
527 AM EDT Fri Apr 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fairfax

When
April 27, 5:58 AM EST to 8:00 AM EST
Where
Fairfax County, 0.99 mi W of Tremont to 0.87 mi WSW of Tremont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.848, -77.238

Overflow from Accotink Creek flooded a portion of Woodburn Road. One vehicle became stuck in the floodwaters and the occupant required rescue.

Flood, Fairfax

When
April 27, 6:21 AM EST to 8:00 AM EST
Where
Fairfax County, 0.83 mi SSE of Burke to 0.82 mi SSE of Burke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.788, -77.266

Flooding reported near the intersection of Burke Road and Heritage Square Drive, near Pohick Creek.

Flood, Fairfax

When
April 27, 6:31 AM EST to 8:00 AM EST
Where
Fairfax County, 1.65 mi S of Kenmore to 1.73 mi S of Kenmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.926, -77.265

Wolftrap Creek rose out of its banks, flooding Old Courthouse Road near Besley Road in Wolf Trap. One vehicle ran off the road in the high waters and the occupant had to await rescue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753792, 753793, 753794.